Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 281, NWS Des Moines, IA

June 16, 2004Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 4:27 PM CDT for Jasper County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 4:27 PM CDT (21:27 UTC)
Expired
Jun 16, 2004, 5:00 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KDMX 162127
SVRDMX
IAC099-162200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 426 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM BAXTER TO COLFAX...OR FROM 29 MILES
  NORTHEAST OF DES MOINES TO 19 MILES EAST OF DES MOINES...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR LAMBS GROVE AROUND 445 PM...
  NEAR MONROE AROUND 450 PM...
  NEAR NEWTON MUNICIPAL AIRPORT AROUND 455 PM AND
  NEAR KELLOGG AROUND 500 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR EASTERN IOWA.

LAT...LON 4151 9329 4168 9332 4183 9334 4183 9331
      4185 9281 4153 9279 4152 9287 4152 9303
      4152 9320

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:20 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 16, 4:20 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT WED JUN 16 2004

ONGOING SVR/HYDRO EVENT ON THE PLATE. COMPLEX OF TSTMS OVER NORTH
AND EAST WILL SLOWLY TRANSLATE EAST. POSSIBLE REDEVELOPMENT THRU THE
EVE/NIGHT AS FNT SINKS SLOWLY SE. IMPRESSIVE RAINFALL RATES THIS
AFTERNOON AND FLOODING REPORTS...THUS WILL KEEP FLOOD WATCH...BUT
SCALE BACK TO NOON TOMORROW. LOOKS LIKE THIS WILL BE THE MAIN SHOW
FOR TONIGHT. MODELS HINT AT POSSIBLE REDEVELOPMENT TOMORROW
AFTERNOON...BUT WITH FRONTAL BOUNDARY PUSHED FAR ENOUGH SOUTH...DO
NOT EXPECT HEAVY RAINFALL. HAVE TAPERED THE FLOOD WATCH BACK TO END
AT NOON THURSDAY...IN AGREEMENT WITH SURROUNDING OFFICES.

OTHERWISE...LOOKS WET THROUGHOUT PERIOD. SUNDAY SHOULD BE THE DRIEST
DAY OF THE UPCOMING WEEK. ACTIVE WEATHER PATTERN LIKELY TO CONTINUE
THROUGH THE REST OF THE WEEK. TEMPERATURES HOLDING SLIGHTLY BELOW
NORMAL WITH NO MAJOR WARM UPS OR COOL DOWNS EXPECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA TILL NOON
THURSDAY.

&&

GRAMS
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT WED JUN 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171059-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON
AND TONIGHT.  SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN
WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE
AFTERNOON.  OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING
INTO NORTHERN IOWA.  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW
MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN
A SHORT PERIOD OF TIME.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES.
CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI-
SUPERCELL TORNADOES.  HAIL IS A LESSOR THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW.

LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR
TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN
TOTALS.  SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND
TUESDAY.

KULA

In the hours before

Local storm report, Jun 16, 2:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  60 MPH           CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  6 MPH            CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:25 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     4 W FORT DODGE          42.51N 94.26W
06/16/2004  60 MPH           WEBSTER            IA   TRAINED SPOTTER

            AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.

&&

BF
Local storm report, Jun 16, 3:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      5 SE FORT DODGE         42.46N 94.11W
06/16/2004                   WEBSTER            IA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED DUE TO FLASH FLOODING. WATER OVER
            BRIDGE GOING TO FORT DODGE HOSPITAL.

&&

JAJ
Local storm report, Jun 16, 3:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     CLARION                 42.73N 93.73W
06/16/2004                   WRIGHT             IA   LAW ENFORCEMENT

            MULTIPLE TREES AND BRANCHES DOWN.

&&

SEARCY
Local storm report, Jun 16, 4:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     LATIMER                 42.76N 93.36W
06/16/2004  61 MPH           FRANKLIN           IA   MESONET

            KCCI SCHOOL NET

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 AM CDTTornado WarningDMXCrawford31 min
Jun 16, 11:07 AM CDTSevere Thunderstorm WarningDMXSac38 min
Jun 16, 12:19 PM CDTFlash Flood WarningDMXSac3 hr
Jun 16, 12:28 PM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningDMXCalhoun60 min
Jun 16, 1:01 PM CDTTornado WarningDMXCalhoun44 min
Jun 16, 1:17 PM CDTFlash Flood WarningDMXCalhoun3 hr
Jun 16, 1:23 PM CDTSevere Thunderstorm WarningDMXPolk52 min
Jun 16, 1:31 PM CDTSevere Thunderstorm WarningDMXWebster59 min
Jun 16, 1:38 PM CDTTornado WarningDMXWebster57 min
Jun 16, 1:49 PM CDTSevere Thunderstorm WarningDMXCalhoun41 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDMXWebster40 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright50 min
Jun 16, 3:48 PM CDTFlash Flood WarningDMXCerro Gordo4 hr
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDMXFranklin32 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDMXDecatur56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.